Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 164, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 31, 2007, 7:00 PM CDT for Lane County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2007, 7:00 PM CDT (00:00 UTC)
- Expired
- May 31, 2007, 7:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Lane County, KS
The radar
The Dodge City radar (KDDC), 106 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 7:32 PM CDT | HAIL 1 | Pendennis, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:01 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1853 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 010000 SVRDDC KSC101-010045- /O.NEW.KDDC.SV.W.0164.070601T0000Z-070601T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 700 PM CDT THU MAY 31 2007 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN LANE COUNTY IN WEST CENTRAL KANSAS. * UNTIL 745 PM CDT * AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF SHIELDS...OR 9 MILES NORTH OF HEALY...AND MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... SHIELDS... PENDENNIS... RURAL RESIDENCES OF NORTHEASTERN LANE COUNTY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR SOUTH CENTRAL KANSAS. LAT...LON 3869 10056 3863 10057 3848 10025 3869 10025 $$ FINCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:21 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, May 31, 3:21 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 321 PM CDT THU MAY 31 2007 .DISCUSSION... DAYS 1-2... TSRA CONTINUES TO DEVELOP IN A -16 TO -18C 5H THERMAL TROF WHICH WAS LOCATED NEAR THE RIGHT ENTRANCE REGION OF 25H JET THIS AFTERNOON. ALSO STILL WATCHING OUR NEXT S/W TROF WHICH WAS LOCATED OVER SRN WY BASED ON 12Z ANALYSIS AS IT CONTINUES ITS SE TRACK ACROSS NRN CO. AS THIS SECOND SYSTEM CROSSES INTO ERN COLORADO LATER THIS EVENING STILL EXPECTING CONVECTION TO BECOME MORE WIDESPREAD AND THEN BEGIN TO QUICKLY MOVE SOUTHEAST ACROSS THE CWA DURING THE OVERNIGHT HOURS AS A MCS. PERIODS OF HEAVY RAIN IN THIS MCS STILL LOOKING REASONABLE SO WILL RETAIN FLOOD WATCH WHICH WE CURRENTLY HAVE GOING BUT WITH BASED ON PROGGED STORM MOTION PROLONGED PERIODS OF HEAVY RAIN LOOKING LESS LIKELY...ESPECIALLY FURTHER SOUTHWEST SO WILL NOT BE EXPANDING THE WARNING FURTHER SW. AS FOR SEVERE WEATHER POTENTIAL THERE WILL A RISK A FEW TORNADOES EARLY BASED ON SHEAR AND INSTAB...THEN BECOMING MORE OF A HAIL AND WIND HAZARD ONCE THE MCS GETS ORGANIZED. WHAT HAPPENS WITH THIS SYSTEM TONIGHT WILL DRIVE THE POTENTIAL OF SEVERE WEATHER ON FRIDAY. ANOTHER S/W TROF PROGGED TO MOVE ACROSS THE CWA ON FRIDAY AS MID LVL BAROCLINIC ZONE DROPS SOUTH. NOTICING DECENT MOISTURE AND 85H-7H FGEN ALONG THIS BAROCLINIC ZONE AS IT DROPS SOUTH EARLY IN THE DAY SO WILL KEEP SOME HIGH CHC POPS GOING ACROSS MOST OF THE CWA. THEN LATER IN THE DAY AS THIS MID-UPPER LEVEL LIFT BEGINS TO INTERACT WITH OUR FRONTAL BOUNDARY WHERE BETTER MOISTURE AND LOW LEVEL FORCING WILL BE THERE WILL ONCE AGAIN BE A CHANCE FOR SEVERE WEATHER. AT THIS TIME NOT CONFIDENT ON WHERE THIS FRONT WILL BE SO AS A RESULT WILL GO WITH A COMPROMISE BETWEEN THE GFS/NAM SFC POSITION WHICH WILL PLACE OUR SE CWA IN A FAVORABLE ARE FOR STORMS BY FRIDAY NIGHT. DAYS 3-7... NOT MUCH CHANGE IN THE FCST FOR THE PERIOD SUNDAY THROUGH THURSDAY. IT APPEARS BY MID-NEXT WEEK FAIRLY SUBSTANTIAL PACIFIC JET ENERGY WILL BEGIN ENTERING THE ROCKIES AND WESTERN PLAINS...SUPPORTING FAIRLY VIGOROUS LEE CYCLOGENESIS. AVAILABLE MOISTURE SHOULD BE MORE THAN ADEQUATE FOR SEVERE WEATHER AROUND MID-NEXT WEEK...THERE IS JUST THE UNCERTAINTY IN TIMING/EVOLUTION OF THE SYNOPTIC FEATURES. WILL INSERT SOME SLIGHT CHANCE TSRA POPS FOR MID-NEXT WEEK WHICH WILL CONTINUE TO BE EVALUATED AS WE GET CLOSER TO THIS TIME RANGE. && .AVIATION... REALLY HAVING A VERY DIFFICULT TIME TRYING TO FORECAST TIMING OF CONVECTION FOR TONIGHT AT ALL THREE TAF SITES (DDC,GCK,HYS). AM EXPECTING EARLY EVENING THUNDERSTORM ACTIVITY TO BE MAINLY WEST OVER FAR WESTERN KANSAS BUT WILL GO AHEAD AND INCLUDE A CB IN THE CLOUD COVER GROUP BEGINNING ROUGHLY 23Z. THE 03-06Z TIME FRAME WAS VERY DIFFICULT TO FIGURE OUT FOR CONVECTION LOCATION/TIMING WITH THE PRIMARY COLD FRONT STILL LIKELY OVER WEST CENTRAL KANSAS AT 09Z. WILL PLAY THE TAFS A LITTLE MORE CONSERVATIVE WITH JUST VCTS FOR NOW AND PROB30 FOR TSRA AFTER MIDNIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 78 59 76 55 / 0 70 50 20 GCK 78 57 71 53 / 30 60 30 10 EHA 79 57 78 56 / 20 60 10 30 LBL 80 59 79 55 / 10 70 20 30 HYS 77 56 73 53 / 20 70 50 10 P28 80 63 78 60 / 0 70 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY MORNING FOR KSZ030-031-043>046-064>066-079-081. && FN18/25/25
Hazardous weather outlook, May 31, 4:35 AM CDT, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 435 AM CDT THU MAY 31 2007 KSZ030-031-043>046-061>066-074>081-084>090-011000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 435 AM CDT THU MAY 31 2007 /335 AM MDT THU MAY 31 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG UPPER LEVEL SUPPORT COMBINED WITH A DEVELOPING COLD FRONT AND RAPID GULF MOISTURE RETURN WILL RESULT IN THE DEVELOPMENT OF SEVERE THUNDERSTORMS ACROSS THE HIGH PLAINS LATE TODAY. THESE STORMS ARE EXPECTED TO FORM ALONG THE HIGHER TERRAIN OF COLORADO AND THEN ORGANIZE INTO A COMPLEX THIS EVENING AS THEY SPREAD EAST ACROSS SOUTHWEST KANSAS. THE MAIN THREATS WILL BE LARGE HAIL, DAMAGING WINDS AND FLOODING RAINFALL. A FEW TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AFTERNOON AND EVENING AND PERHAPS SATURDAY. THE SEVERE THREAT WILL BE MUCH LESS THAN TONIGHT. THUNDERSTORMS MAY AGAIN ERUPT ACROSS WESTERN KANSAS LATE WEDNESDAY AFTERNOON, NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC EKB
In the hours before
Local storm report, May 31, 6:13 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 10 S COLLYER 38.89N 100.12W
05/31/2007 E1.00 INCH TREGO KS CO-OP OBSERVER
&&
RBURGERTLocal storm report, May 31, 6:44 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 1 NNE CEDAR BLUFF 38.80N 99.72W
05/31/2007 E1.75 INCH TREGO KS TRAINED SPOTTER
&&
26Local storm report, May 31, 6:46 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
646 PM CDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL 3 S ELLIS 38.89N 99.56W
05/31/2007 E0.88 INCH ELLIS KS TRAINED SPOTTER
&&
MSCOTTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:10 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 50 min |
| May 31, 7:12 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 44 min |
| May 31, 7:13 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 12 min |
| May 31, 7:29 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 61 min |
| May 31, 7:52 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 53 min |
| May 31, 8:18 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 57 min |
| May 31, 8:21 PM CDT | Tornado Warning | DDC | Rush | 54 min |
| May 31, 8:21 PM CDT | Tornado Warning | DDC | Rush | 39 min |
| May 31, 9:26 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 64 min |
| Jun 1, 12:22 AM CDT | Tornado Warning | DDC | Barber | 23 min |
| Jun 1, 12:50 AM CDT | Severe Thunderstorm Warning | DDC | Seward | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.